A 40 year old African American female presents to the
emergency room with severe left upper quadrant pain,
which has a duration of 3 hours, described as stabbing
in quality, and rated as 10/10 on the pain scale.
Physical examination confirms the patient's
pain distribution and also, splenomegaly is noted.
There is a significant past medical
history of sickle cell anemia.
She is admitted to the hospital for close observation and
placed on DVT prophylaxis as part of routine protocol.
Routine blood work later demonstrates a
normal PT level but an elevated PTT level.
Which of the following factors is most
directly affected by her DVT prophylaxis?
Answer choice (A) - Factor VII
Answer choice (B) - factor XIIa
Answer choice (C) - factor VIIa
Answer choice (D) - factor X
Answer choice (E) - factor XII
Now take a moment to come to the answer by
yourself before we go through it together.
Okay, let's jump in to this question together.
The first thing to do is to discuss
the question characteristics.
Now this is a pathology question and this falls
to the category of haematology, so Path-Haem.
Now this is a 2-step question.
We first have to figure out what DVT prophylaxis
that they're administering to the patient.
And then second, we have to know the mechanism of action
along the intrinsic and extrinsic pathways of coagulation
to know which factor is involved.
And the stem is absolutely required in this
case because we need the patient's history
and an understanding of what the clinical scenario
is in which they're giving her DVT prophylaxis.
Now let's walk through this question together.
Step 1 - we need to determine which DVT
prophylaxis the patient is receiving.
Now it's very important to know, both
clinically as a physician and also for USMLE
that heparin is routinely used for DVT prophylaxis in
a hospital setting as it has a rapid onset of action
and can be discontinued on discharge
without long-term effects.
So in this case, we first have to know, patient
is most likely on heparin for DVT prophylaxis.
Now step 2, we need to determine which
clotting factors are most affected by heparin.
Now we know heparin has major anticoagulation effect
by binding to the enzyme inhibitor antithrombin III
which in turn inactivates thrombin and activated
factor X, thus interfering with the common pathway.
Now, this patient has a normal
PT level which is appropriate
since the extrinsic pathway of the coagulation
pathway is not affected by heparin.
But the patient does have a prolonged PTT level
which is due to inhibition of the activation
of the intrinsic pathway and also
the common pathway so we expect.
So the correct answer in this case
is answer choice (D) - factor X.
Now let's refer to the image that shows the
intrinsic and extrinsic pathways of coagulation,
extremely important for us to be able to
determine why heparin is affecting factor X
and also why it's causing
an elevated PTT level.
Let's start first with the right side - the more simple
side in my opinion and also the side that's not going to be
ever forgotten by a student because the
extrinsic pathway is related to the PT level
but also it's clinically relevant as it is more
simple but factor X is involved in both pathways.
Now let's start on the right side.
If we look first, we will see that trauma will
cause the conversion of factor VII to VIIa,
and then that will cause conversion of factor X to Xa, and
then it will enter into what's called the commmon pathway.
So really the extrinsic pathway as you
can see there is extremely simple
in really is to the point of some type of extrinsic trauma
or tissue trauma causing the conversion of these factors.
Now let's look over to our intrinsic pathway
which will produce our elevated PTT level.
Now, there we see that some type of damaged surface in the
intrinsic pathway will cause factor XII to convert to factor XIIa,
then we'll have factor XI convert to factor XIa
then IX to IXa, and then we'll have again X to Xa.
Now the common pathway starts at
factor X, as it's converted to Xa.
But as we can see there on the right side, there
is a notation that antithrombin actually prevents
this conversion of X to Xa and we know that thrombin
which is factor IIa is actually inhibited by heparin.
So there we see Xa.
Now prothrombin is converted by Xa to thrombin by factor
Xa - into thrombin which is also called factor IIa.
Now factor IIa being formed is a clotting
factor that's in the common pathway.
Now if we have heparin it's going to inhibit both the
conversion of X to Xa so we can't activate factor X,
and also inhibits the conversion
of prothrombin to thrombin.
So in two manners there in the common
pathway, we see that heparin would prohibit
the continuation of this coagulation pathway and also would
prevent the activation of both thrombin and activated Xa,
and the common pathway is how we
are going to have an elevated PTT.
Next, let's go through some
high-yield facts for this question.
Now in patients that have sickle cell disease,
venous thromboembolism is extremely common.
Now in the inpatient setting, DVT prophylaxis is
routinely given as a form of subcutaneous heparin .
That's extremely important to
know the route of administration.
It is not IV heparin, it is subcu heparin
usually administered twice a day,
sometimes three times a day depending
on the ongoing condition of the patient.
And sometimes, they may ask
you how much is given,
and the answer is 5000 units either twice or
three times a day depending on the condition.
Now heparin has a fast onset of action and a short
half-life so it can easily be discontinued in the hospital
with no post-discharge effects.
The patient doesn't have to worry about being at
the risk of bleeding once he leaves the hospital,
it has a very short half-life,
hence the 2-3x a day dosing.
Now heparin interferes with the common pathway
as we described while going through the image
by binding to antithrombin III which in turn
inactivates thrombin and activated factor X.
Now heparin we now know and
have discussed prolongs PTT
which is a measure of function of the
intrinsic and also the common pathways.
Very important to know though, heparin
has absolutely no effect on PT level
which is a factor of the extrinsic pathway.